Azithromycin (Zithromax®) made headlines again last week after the US Food & Drug Administration (FDA) issued a safety alert to warn patients and prescribers of an increased risk of fatal arrhythmias associated with its use. As outlined in a previous blog entry from May, this latest announcement is the result of an investigation by the FDA following an analysis originally published by the New England Journal of Medicine , which found an increased risk of sudden cardiac death associated with azithromycin use. At the time, the reason for this increased risk was unknown, but many suspected it was due to QT interval prolongation, a cardiac conduction abnormality already well-described with other macrolide antibiotics. In its latest alert, the FDA warns that azithromycin be avoided in patients with known risk factors for sudden cardiac death, such as a history of arrhythmias or existing QT interval prolongation, hypokalemia, hypomagnesemia, or concomitant antiarrhythmic drug therapy.
For providers looking for more information about azithromycin use in patients with cardiovascular disease, please see this previous entry, which outlines alternative management strategies in at-risk patients.